Wyoming, 2018

Hail in Wyoming, July 17, 2018

July 17, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm strengthened and became severe as it moved eastward across northern Johnson County. At Lake De Smet, the public reported quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm strengthened and became severe as it moved eastward across northern Johnson County. At Lake De Smet, the public reported quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 2:15 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
315 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 126 PM MDT Tue Jul 17 2018

Another round of thunderstorms have developed across the CWA
with the strongest storms once again across Johnson County where
the best capes are. These storms are in response to the strong
westerly difluent flow and shortwave trough tracking east across
the area today. With juicy dew points still pooling over areas
east of the divide in the 50s, we can expect some good rainers
out of these T storms through this evening. Estimated rainfall
estimates have been up to 0.86 inches so far in Johnson County.
There is a prominent circulation showing up on satl over Southwest
Montana which appears responsible for the enhanced thunderstorm
activity currently taking place in the far west. These
thunderstorms should persist well into this evening as the mid
level circulation tracks east, just north of the Northern Wyoming
border as this circulation becomes more organized.

Then as a small flat ridge builds into the west, we should have a
mostly precip free day for Wednesday along with warmer and drier
conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 126 PM MDT Tue Jul 17 2018

West flow aloft will be over western and central Wyoming with the
polar front to the north over northern Montana and high pressure
to the south over the Great Basin. Temperatures will be normal to
above normal with generally dry conditions. Saturday may start a
period of a chance for isolated showers and thunderstorms, especially
 in the western and northern mountains. With the monsoon moisture to
the south over the Great Basin the south will be brushed by convection
but the extended models keep the brunt of the moisture to the south
over Utah and Northwest Colorado. Overall the temperatures remain in
a rather narrow band through the extended forecast cooling Saturday
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 126 PM MDT Tue Jul 17 2018

Scattered thunderstorms, mainly over the north half of Wyoming,
will persist well into this evening. Many of these storm cells
will produce locally heavy rainfall resulting in local IFR
conditions. KCPR and KBYG will be under the gun for a slight risk
of large hail and damaging winds through this evening.
Some of these storms will persist after 06Z this evening. VFR
conditions are expected for Wednesday.

&&

.FIRE WEATHER...
Issued AT 126 PM MDT Tue Jul 17 2018

Another round of thunderstorms are expected this afternoon; storms
will be scattered in the north and east and more isolated
southwest. There is a slight risk of severe weather in eastern
Wyoming. Relative humidities will be moderate and temperatures
comparable to yesterday. Brisk west to northwest winds however,
are expected to continue for the rest of today in the south and
west by this afternoon. The minimum relative humidity will be in
the mid teens in zone 279 for the rest of this afternoon. The
remainder of the work week looks to be mostly dry.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Baker
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 17, 12:34 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
134 AM MDT Tue Jul 17 2018

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
134 AM MDT Tue Jul 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms; most numerous in
northern and eastern areas. Hail and heavy rain are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Saturday and Sunday...Isolated thunderstorms, mainly in the
afternoon and evening hours.

Monday...Isolated late day thunderstorms, mainly along and east of
the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 17, 12:37 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
137 PM MDT TUE JUL 17 2018

WYZ003-004-172015-
North Big Horn Basin-Cody Foothills-
137 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
215 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ralston, or 9 miles northeast of Cody, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ralston around 155 PM MDT.

Other locations impacted by this storm include Park County
Fairgrounds and Northwest College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 10911 4472 10912 4479 10867 4449 10870
TIME...MOT...LOC 1937Z 273DEG 14KT 4464 10896

Baker
Special weather statement, Jul 17, 1:17 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
217 PM MDT TUE JUL 17 2018

WYZ012-013-172100-
Jackson Hole-Teton and Gros Ventre Mountains-
217 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 300 PM
MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Moran, or 13 miles northeast of Alta, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran Bay and Leigh Lake around 225 PM MDT.
  Colter Bay Village around 235 PM MDT.
  Moran Junction around 245 PM MDT.
  Buffalo Valley Ranch around 255 PM MDT.

Other locations impacted by this storm include Grand Targhee Resort,
Lutons Log Cabins And Lodge, Signal Mountain Lodge, Leek's Marina,
Jackson Lake Lodge, Lost Creek Ranch And Spa and Jenny Lake Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4374 11097 4390 11099 4404 11042 4368 11037
TIME...MOT...LOC 2016Z 265DEG 28KT 4384 11080

Baker
Special weather statement, Jul 17, 1:32 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
232 PM MDT TUE JUL 17 2018

WYZ002-003-172115-
Cody Foothills-Absaroka Mountains-
232 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL
315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dead Indian Pass, or 14 miles northwest of Cody,
moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Park
County, including the following locations... Dead Indian Campground.

LAT...LON 4472 10892 4468 10890 4467 10887 4456 10885
      4457 10954 4472 10961 4483 10893
TIME...MOT...LOC 2031Z 266DEG 26KT 4466 10928

Baker
Special weather statement, Jul 17, 1:34 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
234 PM MDT TUE JUL 17 2018

WYZ003-004-172115-
North Big Horn Basin-Cody Foothills-
234 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Cody, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Big
Horn and east central Park Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 10895 4451 10896 4458 10851 4433 10851
TIME...MOT...LOC 2034Z 265DEG 20KT 4446 10882

Baker
Special weather statement, Jul 17, 2:24 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
324 PM MDT TUE JUL 17 2018

WYZ004-172145-
North Big Horn Basin-
324 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 345 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Burlington moving east at 25 mph.

One-half inch diameter hail, wind gusts of 40 to 50 mph, brief heavy
rain, and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Burlington around 330 PM MDT.
  Otto around 345 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor NOAA Weather
Radio for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4432 10868 4450 10868 4462 10821 4429 10817
TIME...MOT...LOC 2122Z 257DEG 22KT 4444 10855

CNJ
Special weather statement, Jul 17, 2:28 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
328 PM MDT TUE JUL 17 2018

WYZ010-172215-
Northeast Johnson County-
328 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake De Smet, or near Buffalo, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Johnson County, including the following locations... Buffalo Johnson
County Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 296 and 299.
 Interstate 90 between mile markers 47 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4442 10686 4450 10680 4444 10642 4425 10660
TIME...MOT...LOC 2128Z 291DEG 15KT 4442 10671

Baker

The radar

The Riverton/Lander radar (KRIW), 209 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 17, 2:35 PM MST to 2:40 PM MST
Where
Johnson County, Lake de Smet
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -106.770

The public reported quarter size hail at Lake De Smet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758460.